Volcanic Ashfall, South Big Island
- When
- June 7, 3:56 PM HST to 7:00 PM HST
- Where
- South Big Island forecast zone
- Reported by
- Other Federal Agency
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the Kau District on the Big Island of Hawaii.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the Kau District on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 7, 3:56 PM HST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 356 PM HST Thu Jun 7 2018 .SYNOPSIS... Moderate to locally breezy trade winds are expected through the weekend, although winds may weaken slightly and shift to the east- southeast on Friday. Trade showers will be active into Saturday with a gradual drying trend Sunday and Monday. Volcanic emissions from the Kilauea volcano may lift toward the smaller islands Friday as winds above the surface shift from the southeast. && .DISCUSSION... Moderate trade winds continue with showers moving into the windward slopes and mountains. High pressure to the north is driving the trades near the surface. The surface high will weaken Friday and NE trades will shift easterly tonight. Just above the surface, a weak trough will move over the islands from the SE providing some slight instability that will continue through Friday night. Trade wind showers will increase tonight in response to the added instability, bringing numerous showers to windward areas and scattered showers to leeward locations. Winds will turn from the SE above the surface due to the trough, and any volcanic emissions reaching higher elevations will be pushed WNW. Our current forecast brings volcanic haze to the normally hazy areas of the Big Island, plus the Hilo District, and over the southern waters of the smaller islands. By Saturday, the trough is expected to push off to the west and winds above the surface will turn back from E and NE, matching the surface trade winds, and pushing vog in the normal SW direction. Trade winds will increase to breezy levels over the weekend as the high to the north strengthens. Showers coverage will diminish Sunday as ridging aloft stabilizes the atmosphere. Breezy trades with limited windward showers are expected early next week. Models depict a series of lows passing NW and N of the islands midweek which may lead to lighter trade winds at the end of the forecast period. && .AVIATION... High pressure north of the state will maintain moderate east trade winds over the area. Clouds and showers will focus along the windward and mountain areas. Some passing showers will introduce brief periods of MVFR CIGS/VIS. Mountain obscuration poses the most threat for the eastern islands, as enhanced moisture nears the state later tonight and tomorrow. AIRMET SIERRA for mountain obscuration will be issued as needed tonight. The elevated volcanic activity on the Big Island continues to produce areas of MVFR VIS from vog over the Kau and south Kona Districts of the Big Island. This is expected to continue through the period. Volcanic Ash SIGMET PAPA series has been cancelled at this time. The Kilauea/Halemaumau Crater activity has decreased and with very little to no ash emissions at this time. Additional activity will be looked at as it occurs. The issuance of another volcanic ash SIGMET can not be ruled out. && .MARINE... A brief decline in trade winds is due tonight as high pressure located about 600 nm north of the state temporarily weakens. As a result, the Small Craft Advisory (SCA) for the windier waters around the Big Island and Maui County has been cancelled. Trade winds will increase again Friday afternoon into Saturday as the high north of the state rebuilds, and the SCA will need to be reissued. Expect fresh to locally strong trade winds to persist through at least Monday, followed by a slight decline during the middle of next week. The current south swell is on a slow decline, but forerunners of a new south swell will fill in tonight. The new swell will peak on Friday afternoon into Saturday, producing south shore surf near the advisory level. A reinforcing south swell is due on Sunday and will decline on Monday and Tuesday. Another south swell is expected on Thursday or Friday. Near average, short-period trade wind swell will maintain modest surf along the east facing shores this week. A pair of tiny northwest swells is expected this week. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Morrison AVIATION...Eaton MARINE...Wroe
Special Weather Statement National Weather Service Honolulu HI 356 PM HST Thu Jun 7 2018 HIZ024-080500- South Big Island- 356 PM HST Thu Jun 7 2018 ...PERIODS OF ASHFALL LIKELY FROM KILAUEA VOLCANO... Web cams and radar data indicate that occasional small bursts of volcanic ash continue to emanate from Halemaumau Crater. Low level trade winds will push ash toward the southwest, and any ash fallout will likely occur over the Kau District and Highway 11 southwest of the town of Volcano. This includes the communities of Pahala, Wood Valley, Naalehu and Ocean View. With winds spreading ash in the same direction, repeated eruptions will lead to a heavier buildup of ash. In addition, any ash deposited over the last several days will likely be picked up by local winds, contributing to dusty conditions. Avoid excessive exposure to ash which is an eye and respiratory irritant. Those with respiratory sensitivities should take extra precaution to minimize exposure. && For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org. The USGS website for submitting ash reports can be found at http://hawaiiash.science. Wroe
The national radar mosaic for the moment the first event began.
19 volcanic ashfall. Local standard time, as filed.
The record’s own kinds of event.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755735, 755736, 755737, 755738, 755739, 755740, 755741, 755742, 755743, 755744, 755745, 755746, 755747, 755748, 755749, 755750, 755751, 755752, 755753.